Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 32, NWS La Crosse, WI

June 26, 2020Fillmore County, Minnesota; Howard County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 26, 2020, 12:12 PM CDT for Fillmore County, Minnesota; Howard County, Iowa. It was in force for 33 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2020, 12:12 PM CDT (17:12 UTC)
Expired
Jun 26, 2020, 12:45 PM CDT
In force
33 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howard County, IA, Fillmore County, MN

The radar

The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 12:20 PM CDTHAIL 0.88Lime Springs, IAPUBLIC REPORTED NICKLE SIZE HAIL IN LIME SPRINGS VIA BROADCAST MEDIA.
Jun 26, 12:21 PM CDTHAIL 0.7Lime Springs, IAREPORT OF DIME SIZE HAIL IN LIME SPRINGS VIA LAW ENFORCEMENT.
Jun 26, 12:25 PM CDTTSTM WND DMG1 N Lime Springs, IAPUBLIC REPORTS TREE DAMAGE JUST NORTH OF LIME SPRINGS AND BROADCAST MEDIA REPORTS POWER OUTAGE OUTSIDE OF LIME SPRINGS.
Jun 26, 12:25 PM CDTTSTM WND GST 65Lime Springs, IATRAINED SPOTTER REPORTED 60 TO 70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
Jun 26, 12:25 PM CDTHAIL 1Lime Springs, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WUUS53 KARX 261712
SVRARX
IAC089-MNC045-261745-
/O.NEW.KARX.SV.W.0032.200626T1712Z-200626T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1212 PM CDT Fri Jun 26 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern Howard County in northeastern Iowa...
  Southwestern Fillmore County in southeastern Minnesota...

* Until 1245 PM CDT.

* At 1212 PM CDT, a severe thunderstorm was located over Lime
  Springs, or 11 miles northwest of Cresco, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Cresco around 1230 PM CDT.

Other locations impacted by this severe thunderstorm include Chester,
Granger, York, Bristol, Bonair, Cherry Grove and County Roads A 23
And V 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4363 9208 4338 9208 4339 9240 4351 9245
      4357 9245
TIME...MOT...LOC 1712Z 267DEG 32KT 4347 9231 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
2 follow-up statements
400 
WWUS53 KARX 261725
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1225 PM CDT Fri Jun 26 2020

IAC089-MNC045-261745-
/O.CON.KARX.SV.W.0032.000000T0000Z-200626T1745Z/
Howard IA-Fillmore MN-
1225 PM CDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHEASTERN HOWARD AND SOUTHWESTERN FILLMORE COUNTIES...

At 1223 PM CDT, a severe thunderstorm was located near Lime Springs,
or 7 miles north of Cresco, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...A Trained Spotter reported quarter sized hail and 60 mph 
         winds in Lime Springs.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Howard and southwestern Fillmore Counties, including the
following locations... Chester, Granger, York, Bristol, Bonair,
Cherry Grove and County Roads A 23 And V 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4339 9236 4358 9241 4363 9208 4338 9208
      4339 9231
TIME...MOT...LOC 1723Z 267DEG 32KT 4348 9217 

HAIL...1.00IN
WIND...60MPH
 
$$

NMB
381 
WWUS53 KARX 261737
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1237 PM CDT Fri Jun 26 2020

IAC089-MNC045-261745-
/O.CON.KARX.SV.W.0032.000000T0000Z-200626T1745Z/
Howard IA-Fillmore MN-
1237 PM CDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHEASTERN HOWARD AND SOUTH CENTRAL FILLMORE COUNTIES...

At 1237 PM CDT, a severe thunderstorm was located near Canton, or 10
miles northeast of Cresco, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. This storm has a history of 
         producing quarter sized hail and 60 mph wind gusts.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bristol, Granger, County Roads A 23 And V 58 and Greenleafton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4338 9209 4360 9229 4363 9208 4338 9208
TIME...MOT...LOC 1737Z 267DEG 32KT 4349 9199 

HAIL...1.00IN
WIND...60MPH
 
$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:35 AM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 26, 6:35 AM CDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
635 AM CDT Fri Jun 26 2020

.SHORT TERM...(Today and tonight)
Issued at 305 AM CDT Fri Jun 26 2020

At 2 AM, a band of showers and storms extended from Rochester to
Nashua Iowa.  This band was associated with a shortwave trough.  The
meso models are not handling this system well.  With zonal winds
aloft, this system should continue to move east and southeast
through the remainder of the overnight hours.  With the 0-6 km shear
favorable for supercells, we will have to watch out for the
potential of hail and maybe some damaging wind between now and
daybreak.

Further to the west across southwest Minnesota and northwest Iowa, a
MCS was moving east toward the area. Warm air advection on the
leading edge of this system and along the warm front has resulted in
a line of storms. These storms will move through the area from
daybreak through noon. While there will favorable deep shear, the
instability is generally less than 1K J/kg, so the severe weather
threat for both of these systems this morning looks to be low.

Still a lot of questions on the severe weather threat with the next
round of convection which will be moving through the area between
noon and 6 PM this afternoon.  While the meso models have differing
solutions and timing on how this convection will develop, there is
general agreement that there will be enough time for the atmosphere
to recover between the departing convection this morning, and the
afternoon convection. Mixed-layer CAPES range from 1500 to
2500 J/kg.  The main question is how much 0-1 km and 0-3 km shear
will be available across the area.  This will be dependent upon an
850 to 700 mb speed max.  Even this close to the event, there is
significant differences on how strong the winds will be with this
speed maximum in our area. The NAM has 40 to 50 knots of winds.
Meanwhile, the GFS is only around 20 knots.  Some of this is a
result of some timing differences between this feature.  These
differences greatly impact the 0-1 km and 0-3 km shear. Another
difference is how the meso models are handling their cold pool
development.  Some suggest that this occur across northeast Iowa
and southwest Wisconsin.  Others have this occurring more to our
east and south. Due to this, there remains much uncertainty on
the convection during this time period. If severe weather does
materialize, it would likely start out as a wind and hail threat
and then evolve more into a wind and maybe a QLCS tornado threat.
The main question is where.  As stated earlier, this will depend
a lot on how strong the 0-1 km shear is able to increase this
afternoon.  As a result, the severe weather threat is rather
conditional at this time.

.LONG TERM...(Saturday through Thursday)
Issued at 305 AM CDT Fri Jun 26 2020

A summerlike pattern develops heading into the weekend behind the
departing cold front. As a deepening upper low comes ashore the
Pacific Northwest, ridging over the Northern Plains will amplify
while sliding into the Upper Mississippi Valley by Sunday. Ridge
amplification continues through the first half of next week with a
blocking pattern taking shape over the region. This will lead to a
gradual warmup as 850mb temps slowly climb to near 20C by Monday
night. Forecast highs next week will climb through the 80s, likely
around 90 in a few spots. Along with the heat will come rather humid
conditions as dewpoints pool in the mid 60s to lower 70s.

A weak, sheared out vort max will drop south from the I-90 corridor
on Saturday. With higher PWATs >1" residing out ahead of this
feature, there's a small chance our far south could be brushed by a
shower or storm Saturday afternoon. Otherwise most areas will stay
dry Saturday and Saturday night courtesy of high pressure. Return
flow developing behind the departing high on Sunday will pump
increasing moisture into the region. Combined with a couple
shortwaves and warm air advection, that will bring returning chances
of showers and storms. Much of the area will likely remain dry on
Sunday as the higher rain chances won't arrive until a stronger
shortwave's arrival Sunday night.

Surface high pressure and comparatively lower PWATs anchored over
the Great Lakes region should keep focus for periodic shower/storm
chances early next week generally near and west of the Mississippi
River, where moisture/instability will be highest as evidenced by
pooling of higher theta-e. By Thursday an advancing cold front is
progged to push eastward through the forecast area. While extended
forecast has broad-brushed rain chances nearly every period next
week, am not expecting the week to be a washout for any given
location.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 635 AM CDT Fri Jun 26 2020

A MCV will produce scattered showers and storms this morning.
Additional showers and storms are expected this afternoon as a
cold front move through the region. These showers and storms may
briefly lower the ceilings and visibilities into the IFR/MVFR
range.

Subsidence in the wake of this front will clear skies quickly
between 27.02z and 27.05z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Kurz
AVIATION...Boyne
Hazardous weather outlook, Jun 26, 3:04 AM CDT, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
304 AM CDT Fri Jun 26 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-271100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
304 AM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today. Lightning and small
hail will be the primary threats with storms that develop this
morning. Another round of storms this afternoon into early evening
may pose a threat for severe weather roughly between noon and 6 PM,
especially across northeast Iowa and southwest Wisconsin. Damaging
winds and heavy rainfall will be the main threats with this round
of storms, but isolated hail and tornadoes will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic storm chances will return Sunday and continue through
Thursday. The probability of organized severe weather appears low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Kurz/Boyne

In the hours before

Special weather statement, Jun 26, 6:23 AM CDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service La Crosse WI
623 AM CDT Fri Jun 26 2020

IAZ008-MNZ094-261200-
Mitchell-Mower-
623 AM CDT Fri Jun 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MITCHELL AND
SOUTHWESTERN MOWER COUNTIES...

At 623 AM CDT, a strong thunderstorm was located over London, or 9
miles south of Austin, moving east at 35 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Lyle, Rose Creek, Mona, County Roads 56 And 5, Riverbend Campground,
Otranto, Johnsburg and Varco.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4362 9305 4368 9273 4345 9273 4348 9303
      4350 9303 4350 9305
TIME...MOT...LOC 1123Z 262DEG 31KT 4355 9304

Kurz
Special weather statement, Jun 26, 6:30 AM CDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service La Crosse WI
630 AM CDT Fri Jun 26 2020

MNZ079-087-261215-
Wabasha-Olmsted-
630 AM CDT Fri Jun 26 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OLMSTED AND WESTERN
WABASHA COUNTIES...

At 630 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Red Wing to near Hayfield. Movement
was east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Rochester, Stewartville, Byron, Oronoco, Elgin, Mazeppa, Marion, High
Forest, Pleasant Grove, Douglas, Rock Dell, Viola, West Albany,
Bremen, Zumbro Falls, Millville, Hammond, Chester, South Troy and I
90 Exit 218.

LAT...LON 4419 9268 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4443 9216 4385 9232
      4385 9245 4384 9245 4383 9251 4383 9269
TIME...MOT...LOC 1130Z 262DEG 30KT 4450 9257 4388 9275

Kurz
Special weather statement, Jun 26, 9:14 AM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service La Crosse WI
914 AM CDT Fri Jun 26 2020

IAZ030-WIZ061-261445-
Clayton-Grant-
914 AM CDT Fri Jun 26 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON AND GRANT
COUNTIES...

At 913 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Farmersburg to Belmont. Movement was
east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Platteville, Lancaster, Guttenberg, Elkader, Fennimore, Cuba City,
Strawberry Point, Hazel Green, Dickeyville, Cassville, Garnavillo,
Bloomington, Farmersburg, Volga, Preston, Georgetown, Beetown,
Arthur, Montfort, and Potosi.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4264 9071 4268 9090 4265 9090 4264 9160
      4300 9160 4299 9106 4306 9043 4251 9042
      4251 9064
TIME...MOT...LOC 1413Z 258DEG 16KT 4295 9145 4273 9037

CA
Special weather statement, Jun 26, 9:46 AM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
946 AM CDT Fri Jun 26 2020

WIZ054-061-261530-
Crawford-Grant-
946 AM CDT Fri Jun 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GRANT AND SOUTH CENTRAL
CRAWFORD COUNTIES...

At 945 AM CDT, a strong thunderstorm was located near Bloomington, or
12 miles east of Prairie Du Chien, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fennimore, Bloomington, Bridgeport, Wauzeka, Mount Ida, Mount Hope,
Patch Grove, Millville, and Woodman.

LAT...LON 4290 9102 4304 9107 4314 9060 4287 9054
TIME...MOT...LOC 1445Z 262DEG 31KT 4298 9091

CA
Special weather statement, Jun 26, 11:20 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1120 AM CDT Fri Jun 26 2020

IAZ008-MNZ094-261700-
Mitchell-Mower-
1120 AM CDT Fri Jun 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MITCHELL AND
SOUTHWESTERN MOWER COUNTIES...

At 1119 AM CDT, a strong thunderstorm was located over Lyle, or 11
miles south of Austin, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Adams, Lyle, Stacyville, Rose Creek, Mona, Meyer, Toeterville,
Otranto, and Johnsburg.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4358 9305 4363 9269 4342 9266 4342 9302
      4350 9303 4350 9305
TIME...MOT...LOC 1619Z 261DEG 27KT 4352 9292

CA
Special weather statement, Jun 26, 11:45 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1145 AM CDT Fri Jun 26 2020

IAZ008-009-MNZ094-095-261730-
Howard-Mitchell-Fillmore-Mower-
1145 AM CDT Fri Jun 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MITCHELL...
NORTHWESTERN HOWARD...SOUTHEASTERN MOWER AND SOUTHWESTERN FILLMORE
COUNTIES...

At 1144 AM CDT, a strong thunderstorm was located near Adams, or 17
miles southeast of Austin, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Le Roy, Ostrander, Chester, McIntire, Taopi, and Etna.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4363 9269 4368 9232 4345 9231 4344 9267
TIME...MOT...LOC 1644Z 261DEG 27KT 4355 9266

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:08 AM CDTSpecial Weather StatementARXDodge37 min
Jun 26, 6:23 AM CDTSpecial Weather StatementARXMower37 min
Jun 26, 6:30 AM CDTSpecial Weather StatementARXOlmsted, Wabasha45 min
Jun 26, 11:20 AM CDTSpecial Weather StatementARXMower40 min
Jun 26, 11:45 AM CDTSpecial Weather StatementARXMower45 min
Jun 26, 12:29 PM CDTSevere Thunderstorm WarningARXFillmore46 min
Jun 26, 1:02 PM CDTSpecial Weather StatementARXHouston28 min
Jun 26, 1:31 PM CDTSpecial Weather StatementARXHouston29 min
Jun 26, 3:34 AM CDTSevere Thunderstorm WarningARXClayton28 min
Jun 26, 9:14 AM CDTSpecial Weather StatementARXClayton31 min
Jun 26, 1:16 PM CDTSpecial Weather StatementARXChickasaw, Howard, Winneshiek44 min
Jun 26, 1:24 PM CDTSevere Thunderstorm WarningARXChickasaw, Fayette, Winneshiek36 min
Jun 26, 1:57 PM CDTSpecial Weather StatementARXFayette48 min
Jun 26, 2:40 PM CDTSpecial Weather StatementARXAllamakee, Clayton, Fayette50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.